Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

On the strong equality between supercompactness and strong compactness


Authors: Arthur W. Apter and Saharon Shelah
Journal: Trans. Amer. Math. Soc. 349 (1997), 103-128
MSC (1991): Primary 03E35; Secondary 03E55.
MathSciNet review: 1333385
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We show that supercompactness and strong compactness can be equivalent even as properties of pairs of regular cardinals. Specifically, we show that if $V \models $ ZFC + GCH is a given model (which in interesting cases contains instances of supercompactness), then there is some cardinal and cofinality preserving generic extension $V[{G}] \models $ ZFC + GCH in which, (a) (preservation) for $\kappa \le \lambda $ regular, if $V \models ``\kappa $ is $\lambda $ supercompact'', then $V[G] \models ``\kappa $ is $\lambda $ supercompact'' and so that, (b) (equivalence) for $\kappa \le \lambda $ regular, $V[{G}] \models ``\kappa $ is $\lambda $ strongly compact'' iff $V[{G}] \models ``\kappa $ is $\lambda $ supercompact'', except possibly if $\kappa $ is a measurable limit of cardinals which are $\lambda $ supercompact.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 03E35, 03E55.

Retrieve articles in all journals with MSC (1991): 03E35, 03E55.


Additional Information

Arthur W. Apter
Affiliation: Department of Mathematics, Baruch College of CUNY, New York, New York 10010
Email: awabb@cunyvm.cuny.edu

Saharon Shelah
Affiliation: Department of Mathematics, The Hebrew University, Jerusalem, Israel; Department of Mathematics, Rutgers University, New Brunswick, New Jersey 08904
Email: shelah@sunrise.huji.ac.il, shelah@math.rutgers.edu

DOI: http://dx.doi.org/10.1090/S0002-9947-97-01531-6
PII: S 0002-9947(97)01531-6
Keywords: Strongly compact cardinal, supercompact cardinal.
Received by editor(s): May 2, 1994
Received by editor(s) in revised form: December 30, 1994
Additional Notes: The research of the first author was partially supported by PSC-CUNY Grant 662341 and a salary grant from Tel Aviv University. In addition, the first author wishes to thank the Mathematics Departments of The Hebrew University and Tel Aviv University for the hospitality shown him during his sabbatical in Israel. The second author wishes to thank the Basic Research Fund of the Israeli Academy of Sciences for partially supporting this research, which is Publication 495 of the second author.
Article copyright: © Copyright 1997 American Mathematical Society